Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 231, NWS Tallahassee, FL

July 3, 2012Geneva County, Houston County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 3, 2012, 1:26 PM CDT for Geneva County, Houston County, Alabama. It was in force for 49 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2012, 1:26 PM CDT (18:26 UTC)
Expired
Jul 3, 2012, 2:15 PM CDT
In force
49 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Geneva County, AL, Houston County, AL

What was reported inside it

TimeReportWhereRemark
Jul 3, 1:35 PM CDTHAIL 0.75Dothan, ALDIME SIZE HAIL AND GUSTY WINDS REPORTED IN DOWNTOWN DOTHAN.
Jul 3, 1:45 PM CDTTSTM WND DMGDothan, ALDOWNED TREE CAUSED DAMAGE TO BUILDING AND TWO AMBULANCES.
Jul 3, 1:50 PM CDTTSTM WND DMGCowarts, AL3 TREES DOWN AROUND COWARTS.
Jul 3, 1:55 PM CDTTSTM WND DMGHodgesville, AL5 TREES DOWN IN THE HODGESVILLE AREA.
Jul 3, 1:58 PM CDTTSTM WND DMGLovetown, ALSEVERAL TREES DOWN AND POWERPOLES SNAPPED.
Jul 3, 2:11 PM CDTTSTM WND DMG2 Nw Cottonwood, ALSTRONG STRAIGHT LINE WINDS DOWNING LARGE LIMBS AND POWERLINES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1410 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

619 
WUUS52 KTAE 031826
SVRTAE
ALC061-069-031915-
/O.NEW.KTAE.SV.W.0231.120703T1826Z-120703T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
126 PM CDT TUE JUL 3 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GENEVA COUNTY IN SOUTHEAST ALABAMA...
  HOUSTON COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 215 PM CDT

* AT 124 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 9 MILES NORTH OF SLOCOMB TO COLUMBIA...
  OR ALONG A LINE EXTENDING FROM WICKSBURG TO FARLEY NUCLEAR PLANT...
  AND MOVING SOUTH AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  DOTHAN...COWARTS...ASHFORD...TAYLOR AND COTTONWOOD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 3120 8570 3127 8566 3125 8549 3128 8549
      3129 8542 3132 8541 3131 8509 3129 8509
      3128 8511 3123 8510 3117 8510 3110 8503
      3100 8500 3099 8564
TIME...MOT...LOC 1826Z 345DEG 9KT 3123 8560 3125 8511

$$

42-DVD
1 follow-up statement
397 
WWUS52 KTAE 031845
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
145 PM CDT TUE JUL 3 2012

ALC061-069-031915-
/O.CON.KTAE.SV.W.0231.000000T0000Z-120703T1915Z/
GENEVA AL-HOUSTON AL-
145 PM CDT TUE JUL 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR HOUSTON AND EASTERN GENEVA COUNTIES...

AT 142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM BAILEY CROSSROAD TO
GORDON...MOVING SOUTH AT 10 MPH.

DIME SIZE HAIL HAS RECENTLY BEEN REPORTED IN DOTHAN.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BALD 
HILL...PANSEY...WILSON MILL...TAYLOR...DUNDEE...MALVERN...REHOBETH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3127 8566 3125 8551 3123 8510 3117 8510
      3110 8503 3100 8500 3099 8564 3120 8570
TIME...MOT...LOC 1844Z 345DEG 9KT 3119 8559 3116 8507

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 8:38 AM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, Jul 3, 8:38 AM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
938 AM EDT Tue Jul 3 2012

.UPDATE...
Only slight changes needed this morning for today's forecast. Tds increased
into the mid to upper 70s early today and supported patchy, dense
fog for a few hours after sunrise around Tallahassee and Valdosta. That
will continue to burn off quickly during the mid morning. 12z
observed sounding from TAE indicates mixing will likely reduce Tds
a bit during the later morning/early afternoon as temps increase through
the upper 80s, with an expected high around 94F at TLH. Latest
guidance continues to suggest scattered thunderstorm development
this afternoon and lingering into early tonight with limited surface
focus. This justifies widespread 40 POPs today. Could see an
isolated microburst with stronger cores, and possibly small hail,
although overall severe risk remains marginal unless activity can
evolve into a more organized cluster/line later this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   94  72  94  74  94 /  40  20  30  20  50
Panama City   90  75  90  76  88 /  40  20  30  20  50
Dothan        95  74  95  73  95 /  40  30  30  30  50
Albany        95  74  96  73  95 /  40  30  30  30  50
Valdosta      95  72  94  73  93 /  30  30  30  30  50
Cross City    92  71  92  71  91 /  30  20  30  20  50
Apalachicola  88  74  88  75  87 /  30  20  30  20  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.
&&

Evans
Hazardous weather outlook, Jul 3, 7:20 AM CDT, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
820 AM EDT TUE JUL 3 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-041100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
820 AM EDT TUE JUL 3 2012 /240 AM CDT TUE JUL 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS THE REGION. SOME OF THESE STORMS COULD
CONTAIN GUSTY WINDS...AND A SEVERE STORM OR TWO IS NOT OUT OF THE
QUESTION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

MORE UNSETTLED CONDITIONS ARE EXPECTED TO DEVELOP ACROSS OUR REGION
THROUGH THE WEEKEND. ON THE 4TH OF JULY...EXPECT SCATTERED AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATER THIS AFTERNOON AND EVENING.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

EVANS

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 2:07 PM CDTSevere Thunderstorm WarningTAEHouston53 min
Jul 3, 3:02 PM CDTSpecial Weather StatementTAEDale58 min
Jul 3, 4:19 PM CDTSpecial Weather StatementTAECoffee56 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.